×

zbMATH — the first resource for mathematics

Low lying zeros of families of \(L\)-functions. (English) Zbl 1012.11041
This comprehensive and highly interesting paper is devoted to testing the Random Matrix Model, due to N. M. Katz and P. Sarnak [Bull. Am. Math. Soc. 36, 1-26 (1999; Zbl 0921.11047)], for the distribution of zeros of various families of \(L\)-functions. This model is an analogue or generalization of the well-known Pair Correlation Conjecture of H. L. Montgomery for the zeros of Riemann’s zeta-function.
The authors study the first few zeros of \(L\)-functions in the upper half-plane assuming usually the generalized Riemann Hypothesis. For an individual function, not much can be said about such zeros, but certain distribution laws (Density Theorems) can be established, at least conditionally, for the totality of low lying zeros of sufficiently large families of \(L\)-functions. The families considered are “even” and “odd” Hecke \(L\)-functions \(L(s,f)\) (for a holomorphic cusp form \(f\) of weight \(k\) and level \(N\)) and the related symmetric square \(L\)-functions. The limit is taken with respect to \(N\), \(kN\), \(K\), \(N\), or \(KN\) tending to infinity; the parameter \(K\) occurs when \(k\) is averaged over \(k\leq K\).
The density theorems are applied to lower estimates for the frequency of nonvanishing of \(L(1/2,f)\), \(L'(1/2,f)\), and \(L(1/2,\text{sym}^2(f))\).
Another interesting application is given to the quasi-Riemann Hypothesis for a Hecke \(L\)-function \(L(s,f)\) related to a cusp form \(f\) for the full modular group. Namely, a certain conjecture on a classical exponential sum over primes implies that \(L(s,f)\) has no real zero \(s > 10/11\) if the weight of \(f\) is sufficiently large and it is supposed that the zeros of \(L(s,f)\) are either real or lie on the critical line. This application clearly indicates the relevance of classical analytic number theory in the theory of automorphic forms and related \(L\)-functions.

MSC:
11F66 Langlands \(L\)-functions; one variable Dirichlet series and functional equations
11F67 Special values of automorphic \(L\)-series, periods of automorphic forms, cohomology, modular symbols
11M41 Other Dirichlet series and zeta functions
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] A. Atkin andJ. Lehner, Hecke operators on \(\Gamma\)0(m),Math. Ann. 185 (1970), 134–160. · Zbl 0185.15502 · doi:10.1007/BF01359701
[2] A. Abbes andE. Ullmo, Comparison des métriques d’Arakelov et de Poincaré sur X0(N),Duke Math. J. 80 (2) (1995), 295–307. · Zbl 0895.14007 · doi:10.1215/S0012-7094-95-08012-0
[3] B. Conrey andH. Iwaniec, The cubic moment of central values of automorphic L-functions,Ann. of Math.,151 (2000), 1175–1216. · Zbl 0973.11056 · doi:10.2307/121132
[4] P. Deligne, La conjecture de Weil. I, II,Publ. Math. IHES,48 (1974), 273–308;52 (1981), 313–428.
[5] W. Duke, J. Friedlander andH. Iwaniec, Class group L-functions,Duke Math. J. 79 (1995), 1–56. · Zbl 0838.11058 · doi:10.1215/S0012-7094-95-07901-0
[6] A. Fujii, Some observations concerning the distribution of zeros of zeta functions II,Comment. Math. Univ. St. Pauli 40 (1991), 125–231. · Zbl 0743.11043
[7] P. X. Gallagher, Pair correlation of zeros of the zeta function,J. Reine Angew. Math. 362 (1985), 72–86. · Zbl 0565.10033 · doi:10.1515/crll.1985.362.72
[8] S. Gelbart andH. Jacquet, A relation between automorphic representations of GL(2) and GL(3),Ann. Sci. Ecole Norm. Sup. 11 (1978), 411–542. · Zbl 0406.10022
[9] I. S. Gradshteyn andI. M. Ryzhik,Table of Integrals, Series, and Products, New York, Academic Press, 1965.
[10] D. Hejhal,On the triple correlation of the zeros of the zeta-function, IMRN (1994), 293–302. · Zbl 0813.11048
[11] J. Hoffstein andP. Lockhart, Coefficients of Maass forms and the Siegel zero; Appendix by D. Goldfeld, J. Hoffstein and D. Lieman, An effective zero-free region,Ann. of Math. 140 (1994), 161XXX176XXX181. · Zbl 0814.11032 · doi:10.2307/2118543
[12] H. Iwaniec, Topics in classical automorphic forms,Grad. Studies in Math., (17) AMS (1997). · Zbl 0905.11023
[13] H. Iwaniec andP. Sarnak, The non-vanishing of central values of automorphic L-functions and Landau-Siegel zeros,Israel Math. J., to appear. · Zbl 0992.11037
[14] H. Jacquet, I. Piatetski-Shapiro, J. Shalika, Rankin-Selberg convolutions,Amer. J. Math. 105 (1983), 367–464. · Zbl 0525.22018 · doi:10.2307/2374264
[15] N. Katz andP. Sarnak, Random Matrices, Frobenius Eigenvalues and Monodromy,AMS Colloq. Publ. 45 (1999). · Zbl 0958.11004
[16] N. Katz andP. Sarnak, Zeros of zeta functions and symmetry,Bull. AMS 36 (1999), 1–26. · Zbl 0921.11047 · doi:10.1090/S0273-0979-99-00766-1
[17] E. Kowalski andP. Michel, The analytic rank of J0(q) and zeros of automorphic L-functions,Duke Math. J. 100 (1999), 503–547. · Zbl 1161.11359 · doi:10.1215/S0012-7094-99-10017-2
[18] E. Kowalski andP. Michel, A lower bound for the rank of J0(q),Acta Arith.,94 (2000), 303–343. · Zbl 0973.11065
[19] E. Kowalski, P. Michel andJ. Vanderkam, Non-vanishing of high derivatives of automorphic L-functions at the center of the critical strip,J. Reine Angew. Math.,526 (2000), 1–34. · Zbl 1020.11033 · doi:10.1515/crll.2000.074
[20] E. Kowalski, P. Michel andJ. Vanderkam, Mollification of the fourth moment of automorphic L-functions and arithmetic applications,Invent. Math. 142 (2000), 95–151. · Zbl 1054.11026 · doi:10.1007/s002220000086
[21] E. Kowalski, P. Michel andJ. Vanderkam,Rankin-Selberg L-functions in the level aspect, Preprint (2000).
[22] S. Lang andA. Weil, Number of points of varieties in finite fields,Amer. J. Math. 76 (1954), 819–827. · Zbl 0058.27202 · doi:10.2307/2372655
[23] W. Li, Newforms and functional equations,Math. Ann. 212 (1975), 285–315. · Zbl 0286.10016 · doi:10.1007/BF01344466
[24] T. Miyake,Modular Forms, Springer-Verlag, 1989. · Zbl 0701.11014
[25] H. L. Montgomery, The pair correlation of zeros of the zeta-function,Proc. Symp. Pure Math. AMS 24 (1973), 181–193. · Zbl 0268.10023
[26] H. Petersson, Zur analytischen Theorie der Grenzkreisgruppen. I–V,Math. Ann. 115 (1938), 23–61; 175–204; 518–512; 670–709;Math. Z. 44 (1938), 127–155. · Zbl 0017.30603 · doi:10.1007/BF01448925
[27] H. Petersson, Über die Entwicklungskoefficienten der automorphen formen,Acta Math. 58 (1932), 169–215. · Zbl 0003.35002 · doi:10.1007/BF02547776
[28] M. Rubinstein, private communication, 1998.
[29] Z. Rudnick andP. Sarnak, Principal L-functions and random matrix theory,Duke Math. J. 81 (2) (1996), 269–322. · Zbl 0866.11050 · doi:10.1215/S0012-7094-96-08115-6
[30] G. Shimura, On the holomorphy of certain Dirichlet series,Proc. London Math. Soc. 31 (3) (1975), 79–98. · Zbl 0311.10029 · doi:10.1112/plms/s3-31.1.79
[31] G. Shimura,Introduction to the Arithmetic Theory of Automorphic Functions, Princeton, NJ, Princeton University Press, 1971. · Zbl 0221.10029
[32] E. C. Titchmarsh,The Theory of the Riemann Zeta-function, Oxford (second edition), Clarendon Press, 1986. · Zbl 0601.10026
[33] J. Vanderkam, The rank of quotients of J0(N),Duke Math. J. 97 (3) (1999), 545–577. · Zbl 1013.11030 · doi:10.1215/S0012-7094-99-09721-1
[34] I. M. Vinogradov, Estimate of a prime-number trigonometric sum (in Russian),Izv. Akad. Nauk SSSR Ser. Mat. 23 (1959), 157–164;Special Variants of the Method of Trigonometric Sums, Selected Works, Springer-Verlag, 1984.
[35] G. N. Watson,A Treatise on the Theory of Bessel Functions, Cambridge University Press, 1944. · Zbl 0063.08184
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.